9 Reasons You Bruise So Easily
Scratching your head over bruises you don’t remember getting? Maybe you find yourself wondering, Why do I bruise so easily?
Bruising occurs when blood vessels burst and leak blood under the skin’s surface. It’s usually due to an injury to muscle and connective tissue. Pooled blood forms an ugly blemish that changes color and gradually fades away as the collected blood gets reabsorbed into the body.
Sometimes these black-and-blue marks pop up with little or no provocation, although clinicians say there’s usually a perfectly good explanation or a treatable underlying cause.
“If it bothers you–if it recurs or it occurs and you can’t explain it and you’re concerned, or you have a family history of a problem–then you should see somebody,” advises Margaret Ragni, MD, MPH, professor of medicine at the University of Pittsburgh and director of the Hemophilia Center of Western Pennsylvania.
Here are some common reasons that you may be bruising easily–and what you can do about it.
You’re an athlete or very active
Whether you’re a competitive soccer player or a weekend warrior, you’re bound to get bumps and bruises if you come into contact with other athletes or gear at the gym. It’s not a big deal unless “you’re worried about how your legs look while you’re out on the beach,” Dr. Ragni reasons. “But if you don’t really care, I don’t think it’s going to hurt you to have a bruise here or there.”
Minor bruises don’t require treatment. For significant bruising due to a fall, jam, or blow, try the classic RICE method: rest, ice, compression (by wrapping the injury), and elevation (lifting the injury to a level above the heart). This will help reduce bleeding, pain, and swelling.
Older folks’ bodies don’t bounce back from injury like those of younger adults, so even a minor bump or grab on the arm can leave a bruise.
“As we age, our skin and blood vessels become more fragile; we lose collagen, elastin, and some of the subcutaneous fat that cushions and protects our small blood vessels,” explains Suzanne Friedler, MD, a dermatologist at Advanced Dermatology PC in Manhattan.
For a fresh injury, try the RICE method. “It may initially help a bruise from worsening, but it rarely has a benefit on a bruise after the first 24 hours,” Dr. Friedler says. “After that time, heat can sometimes help the bruise clear up faster.”
Your skin is sun damaged
Many years of sun exposure can weaken blood vessel walls, contributing to a type of bruising in older adults known as “actinic purpura” or “senile purpura”–unsightly purple patches that occur on the backs of the hands and forearms without much of a bump or injury. (Aging and use of certain medications can also cause these bruises.)
The American Osteopathic College of Dermatology says topical creams containing retinol or alpha-hydroxy acid may be useful in reducing the appearance of these bruises, while wearing long sleeves and avoiding trauma to the hands and arms may help prevent bruising in the first place. And, it’s another reason to become a lifelong user of sun protection!
You’re taking blood thinners or painkillers
Taking the blood thinner warfarin or using nonsteroidal anti-inflammatory drugs (NSAIDs) like aspirin and ibuprofen can lead to easy bruising, especially in older folks who are frequent users of these medicines.
NSAIDs and blood thinners block the normal function of platelets, a component of blood that binds to other clotting factors to stop bleeding, explains Dr. Ragni, who is also a spokesperson for the American Society of Hematology. While popping a pill now and then probably won’t cause a bruising problem, long-term use could be the reason you’re bruising easily.
Consult your doctor before stopping any medication.
You're on steroids
Whether you’re using an inhaler, taking pills, or applying a topical version of these powerful anti-inflammatory drugs, bruising is a common side effect. Long-term use, especially at more potent doses, can cause skin thinning.
If bruising is an issue, talk to your doctor about whether to stick with your medication regimen or switch to another drug.
RELATED: 7 Signs You Could Have Asthma
Your blood platelet count is low
If bruises seem to appear for no reason, it could signal you were born with a platelet disorder. Platelets are crucial because they help form clots to slow or halt bleeding.
“You can either have an insufficient number of platelets, or your platelets don’t work normally,” Dr. Ragni says.
It’s rare, but pregnant women may develop thrombocytopenia, a low platelet condition, and one of the first signs can be a bruise. “That’s the sort of thing a hematologist could help you sort out,” she says.
You have a bleeding disorder
Bruising in and of itself may not be a big deal. But when it’s accompanied by other symptoms, like nosebleeds, heavy periods, or excessive bleeding after surgery, then you might suspect something more than just accidental bruising. “It’s the company it keeps, the frequency that it occurs, even the severity by which it occurs,” Dr. Ragni explains.
The most common bleeding disorder, called von Willebrand disease, is a genetic condition caused by a missing or defective clotting protein, according to the National Hemophilia Foundation. It affects up to 1% of the population.
People with bleeding disorders require specialized treatment, beginning with a thorough evaluation by a hematologist.
Your liver is hurting
If your liver is diseased or damaged, there may be fewer platelets circulating in your blood than you need for normal blood clotting, and that can cause you to bruise easily, Dr. Ragni says.
You could even have a liver disease and a bleeding disorder. “You want to have a very thorough evaluation to make sure you’re not just attributing [bruising] to drinking and liver disease when it may be something else entirely,” Dr. Ragni says.
You could have blood cancer
These cancers cause many different symptoms, including fatigue, swollen lymph nodes, and bone or joint pain.
Find a hematologist who can evaluate your symptoms.
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter